Cholesterol Drugs Have Problems
In a number of recent separate stories two popular cholesterol drugs experienced significant issues that have caused one of these to get taken off the market as well as the other to attract news story warnings. From the August 8, 2002 issue of USA Today comes a story that begins by proclaiming that drugs that lower cholesterol could cause nerve damage. In a new study, Danish researchers say these drugs, called Statins, raise an individual's chance of nerve damage by nearly 15%, or roughly one case for every 2,200 patients age 50 or older.
Lead author David Gaist from the University of Southern Denmark conducted the very first large-scale study to link the drugs with nerve damage, that is marked by weakness, tingling, difficulty walking and pain. The research implies that the longer patients took the drugs, the more likely they were to suffer nerve damage. Currently it's estimated that about 16 million Americans take statins such as Lipitor and Pravachol. The Danish study drew only limited coverage in the United States. However, one researcher from the US agrees with the alarm. "We should truly sit up and pay attention," says Beatrice Golomb, an assistant professor of medicine at the University of California, San Diego, who heads a federally funded study from the results of statin drugs on thinking ability, mood and quality of life. This new information comes almost exactly one year after Bayer pulled their statin drug off the market. A year ago, the statin drug referred to as Baycol was recalled after health officials linked the drug to greater than 100 deaths worldwide from a rare muscle condition. No deaths have been reported from the newly discovered nerve damage in this study.
Back to Articles List